Alert archive / West Virginia / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 24, NWS Charleston, WV

May 13, 20145 counties in West Virginia

NWS Charleston, WV issued this severe thunderstorm warning at May 13, 2014, 9:30 PM EDT for 5 counties in West Virginia. It was in force for 30 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 13, 2014, 9:30 PM EDT (01:30 UTC)
Expired
May 13, 2014, 10:00 PM EDT
In force
30 min
Issued by
NWS Charleston, WV
Area
Storm-based polygon

Counties Jackson County, WV, Kanawha County, WV, Putnam County, WV, Roane County, WV, Wirt County, WV

The radar

The Charleston,WV radar (KRLX), 56 km from the middle of the area, began a volume at 01:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 13, 9:40 PM EDTTSTM WND DMGWalton, WVTREES AND POWERLINES DOWN
May 13, 10:00 PM EDTTSTM WND DMGW Spencer, WVTREES AND POWERLINES DOWN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 10 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Pittsburgh, PA (KAGC), launched 00:00Z, 1.5 hours before the alert went out and 215 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 00:00Z on 2014-05-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 368 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 00:00Z on 2014-05-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 38 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
368 J/kg
Mixed-layer CIN
-18 J/kg
Mixed-layer LCL
1939 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
38 m²/s²
0-3 km storm-relative helicity
67 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

879 
WUUS51 KRLX 140130
SVRRLX
WVC035-039-079-087-105-140200-
/O.NEW.KRLX.SV.W.0024.140514T0130Z-140514T0200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON WV
930 PM EDT TUE MAY 13 2014

THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN JACKSON COUNTY IN WEST VIRGINIA...
  NORTH CENTRAL KANAWHA COUNTY IN WEST VIRGINIA...
  NORTHEASTERN PUTNAM COUNTY IN WEST VIRGINIA...
  ROANE COUNTY IN WEST VIRGINIA...
  THIS INCLUDES THE CITY OF SPENCER...
  SOUTHWESTERN WIRT COUNTY IN WEST VIRGINIA...

* UNTIL 1000 PM EDT

* AT 925 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  ELKVIEW...OR 9 MILES NORTHEAST OF CHARLESTON...MOVING NORTH AT 15
  MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  KENNA.

THIS WILL IMPACT THE FOLLOWING INTERSTATES...I-77 BETWEEN MILE
MARKERS 116 AND 133 IN WEST VIRGINIA...I-79 BETWEEN MILE MARKERS 5
AND 13.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

VERY HEAVY RAIN WILL ALSO FALL FROM THIS SEVERE THUNDERSTORM...AND
WILL CAUSE WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES
AND SMALL STREAMS.

PLEASE REPORT HAIL OR STRONG WIND TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...800-401-9535...WHEN YOU CAN DO SO SAFELY.

YOU MAY ALSO REPORT SEVERE WEATHER BY POSTING YOUR REPORT TO THE
CHARLESTON WEST VIRGINIA NATIONAL WEATHER SERVICE FACEBOOK PAGE...OR
BY USING THE TWITTER HASHTAG...NWSRLX.

&&

LAT...LON 3889 8125 3886 8123 3886 8125 3884 8122
      3835 8152 3852 8162 3863 8179 3898 8160
TIME...MOT...LOC 0129Z 199DEG 14KT 3848 8154

$$

05

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at May 13, 7:41 PM EDT, 1 hour 49 minutes earlier.

Area forecast discussion, May 13, 7:41 PM EDT, 1 hour 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
741 PM EDT TUE MAY 13 2014

.SYNOPSIS...
MOIST AIR MASS WITH SCATTERED THUNDERSTORMS LINGERS THROUGH
WEDNESDAY. STRONG COLD FRONT CROSSES THURSDAY. UPPER TROUGH LINGERS
THROUGH THE WEEKEND. A COOL...CANADIAN HIGH ARRIVES EARLY NEXT WEEK.

&&

.NEAR TERM /THROUGH WEDNESDAY/...
UPDATE...
CONVECTION IN FULL SWING ACROSS THE AREA THIS EVENING WITH
PRIMARILY HEAVY RAINMAKERS WHILE SOME OF THE STORMS OVER THE
SOUTHERN PORTION OF THE STATE IS EXPERIENCING SOME WIND GUSTS.
AS ALWAYS...LOOKING FOR LOCATIONS DEALING WITH TRAINING CONVECTION
FOR FLOODING POTENTIAL. EXPECT THE ACTIVITY TO DISSIPATE AFTER THE
SUN SETS...BUT CANNOT REMOVE THE POPS OVERNIGHT DUE TO LINGERING
BOUNDARIES.

PREVIOUS DISCUSSION...
WARM MOIST CONDITIONS CONTINUE AS THE AREA REMAINS IN SOUTHERLY FLOW
REACHING FOR NEAR RECORD TEMPERATURES. CONVECTION IS CURRENTLY
DEVELOPING OVER MUCH OF THE AREA AS A FEW CUMULUS TOWERS ARE
BEGINNING TO DEVELOP LIGHTNING. NO REAL FORCING MECHANISM
APPARENT...SO WILL LEAVE SCATTERED COVERAGE AND WILL MAINTAIN HIGH
UNCERTAINTY ON TIMING OF ANY ORGANIZED WAVES.

UPPER LEVEL WIND PROFILES DO NOT SUPPORT MUCH IN TERMS OF STRONG
ROTATING STORMS...SO THE OCCASIONAL LIGHTNING INFUSED STORM WITH
HEAVY DOWNPOURS IN AIR WITH PRECIPITABLE WATER IN THE 1.75 INCH
RANGE CAN BE EXPECTED. STORM SPEED IS LIKELY TO BE IN THE 15 TO 25
KT NORTH TO NORTHEAST MOVEMENT...SO ISOLATED FLOODING MAY BE A
CONCERN ESPECIALLY IF STORMS REPEATEDLY HIT AN AREA.

CONVECTION SHOULD DECREASE TO MORE ISOLATED COVERAGE OVERNIGHT.
EXPECTING ANOTHER WARM MUGGY NIGHT WITH LOWLAND TEMPERATURES IN
THE LOW TO MID 60S AS DEW POINTS HOVER IN THE SAME RANGE.

&&

.SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY/...
SYSTEM WITH WINTER-LIKE AMPLITUDE IMPACTS THE AREA THIS PERIOD...THE
IRONY BEING THE WARM SIDE OF THIS SYSTEM FEATURES A SUMMER-LIKE
PATTERN.

UPPER LEVEL SRN STREAM S/W TROUGH LIFTS OUT OF THE DEEP S WED AND
WED NT...AND THEN SHEARS OUT THU AND THU NT...AS A NORTHERN STREAM
S/W TROUGH COMES DOWN THE BACKSIDE OF THE LARGER L/W TROUGH.  SFC
LOW TRACKS FROM THE LOWER OHIO VALLEY TO THE EASTERN GREAT LAKES
DURING THIS TIME.  THIS LEAVES THE FCST AREA IN THE WARM SECTOR WED
AND WED NT.

WED WILL START SIMILAR TO TODAY...BUT THE WARM...DRY MORNING WILL
THEN GIVE WAY TO A MORE CONVECTIVELY ACTIVE AFTERNOON COMPARED WITH
THIS AFTERNOON.  LOW LEVEL CONVERGENCE AXIS FORMS BY LATE WED OVER
WESTERN PORTION OF FCST AREA...BENEATH UP TO AROUND 2500 J/KG OF
CAPE...PW VALUES OF 1.4 TO 1.8 IN...AND LIFTED INDEX TO -2.  WITH
30 TO 40 KTS OF FLOW INCLUDING SOME DIRECTIONAL SHEAR AHEAD OF THE
SFC TROUGH...THUNDERSTORMS CAN BECOME QUITE STRONG AND HEAVY...AND
PRODUCE AT LEAST SMALL HAIL.  HAVE GUSTY WINDS AND SMALL HAIL IN THE
OHIO ZONES WED EVENING...WITH CONTINUED MENTION THERE INTO NE KY IN
THE HWO FOR POSSIBLE SVR AND EXCESS WATER.

ACTIVITY DIMINISHES WED NT IN THE E WITH LOSS OF HEATING...SO
LEADING EDGE OF LIKELY-PLUS POPS RETREATS W BEFORE ADVANCING E AGAIN
EARLY THU MORNING.  BLENDED GFS-NAM TIMING THU WITH WIDESPREAD
SHOWERS AND SOME THUNDERSTORMS CROSSING THE AREA AS THE FRONT COMES
THROUGH...INCLUDING SHOWERS FOR A SHORT TIME BEHIND THE FRONT.  HAVE
CLOSE TO AN INCH QPF DURING THE DAY THU SO WILL HAVE TO MONITOR THE
WATER SITUATION IN RELATION TO THE EARLIER CONVECTION.

PRECIPITATION MOVES OUT THU NT BUT THAT S/W ROTATING DOWN THE
BACKSIDE OF THE L/W COMES UP THE E SIDE NEGATIVELY TILTED...SO THE
CHANCE FOR SHOWERS INCREASES WITH THAT FEATURE FRI AFTERNOON.

TEMPERATURES FOR THE MOST PART CLOSE TO GUIDANCE...BUT WORKED WITH
HOURLY TEMPERATURES THU-FRI WITH THE COLD FRONT COMING THROUGH AND
THEN THE BAROCLINIC ZONE SLUGGISHLY PUSHING ON THROUGH.

&&

.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
MODELS AGREE ON HAVING THE SLOWLY PROGRESSIVE AND DEEP UPPER TROUGH
MOVING ACROSS THE OHIO VALLEY FRIDAY NIGHT AND SATURDAY. THIS WILL
PUSH A SECONDARY COLD FRONT EASTWARD ACROSS THE AREA FRIDAY
NIGHT. ENOUGH UPPER SUPPORT AND MOISTURE WILL BRING AT LEAST
SCATTERED RAIN SHOWERS AS THE FRONT PUSHES ACROSS. EVEN BEHIND THE
FRONT...AT LEAST WIDELY SCATTERED SHOWERS ARE EXPECTED INTO SATURDAY
IN THE WRAPAROUND COOLER AND MOIST FLOW UNDER THE UPPER TROUGH. THE
BEST CHANCE FOR THESE POST FRONT WRAPAROUND SHOWERS WILL BE OVER THE
NORTHERN AND CENTRAL MOUNTAINS WHERE SOME UPSLOPE COMPONENT TO THE
FLOW WILL AID THE SHOWERS. SHOWERS TAPER OFF FROM WEST TO EAST
SATURDAY AFTERNOON AND EVENING...AS THE UPPER TOUGH LIFTS OUT AND
HIGH PRESSURE BUILDS IN. THIS WILL BRING DRY CONDITIONS FOR SUNDAY
INTO EARLY NEXT WEEK. FOR TEMPERATURES...WITH THE MAIN POLAR VORTEX
SITTING OVER EASTERN CANADA...A GENERAL WEST TO NORTHWEST FLOW ALOFT
WILL BRING CANADIAN HIGH PRESSURE AND COOLER THAN NORMAL
TEMPERATURES FOR THIS TIME OF YEAR DURING THIS PERIOD.

&&

.AVIATION /00Z WEDNESDAY THROUGH SUNDAY/...
CONVECTION IN FULL SWING ACROSS THE AREA WITH TEMPO TSRA AND
PREVAILING TSRA NOW NECESSARY AT CERTAIN TAF SITES. CKB/CRW/HTS
ARE THE CURRENT SITES MOST LIKELY TO EXPERIENCE
THUNDER...NECESSITATING THE VCTS/CB OR TSRA/CB. THUNDERSTORMS ARE
PRIMARILY HEAVY RAIN MAKERS BUT HAVE SOME HISTORY OF MODEST WIND
GUSTS .

CONVECTION TO WAVE OVERNIGHT. SOME MIST AND FOG IS
POSSIBLE...ESPECIALLY IN THE SITES RECEIVING RAIN. FOG FORECAST IS
CURRENTLY ON THE MODEST SIDE BUT MAY HAVE TO MAKE AMENDMENTS IF
THE ABOVE SCENARIO PLAYS OUT.

MORE CONVECTION FIRING UP EARLY IN THE AFTERNOON IS EXPECTED
WEDNESDAY.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 00Z THURSDAY...

FORECAST CONFIDENCE: MEDIUM.

ALTERNATE SCENARIOS: TIMING OF THUNDERSTORM DISSIPATION IS DIFFICULT
TO DETERMINE. FOG COVERAGE IS ALSO QUITE QUESTIONABLE DEPENDING ON
WHEN CLOUDS ARRIVE FROM THE WEST.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       20   21   22   23   00   01   02   03   04   05   06   07
EDT 1HRLY       16   17   18   19   20   21   22   23   00   01   02   03
CRW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
HTS CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
BKW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
EKN CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
PKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
CKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H

AFTER 00Z THURSDAY...
IFR POSSIBLE IN CONVECTION NOW INTO THURSDAY.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...NONE.
OH...NONE.
KY...NONE.
VA...NONE.

&&

SYNOPSIS...TRM/JMV/JW
NEAR TERM...26/JW
SHORT TERM...TRM
LONG TERM...JMV
AVIATION...26
Hazardous weather outlook, May 13, 11:06 AM EDT, 10 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
1106 AM EDT TUE MAY 13 2014

KYZ103-105-OHZ076-VAZ003-004-WVZ005>011-013>020-024>040-046-047-
141515-
BOYD-LAWRENCE KY-WASHINGTON-DICKENSON-BUCHANAN-WAYNE-CABELL-MASON-
JACKSON WV-WOOD-PLEASANTS-TYLER-LINCOLN-PUTNAM-KANAWHA-ROANE-WIRT-
CALHOUN-RITCHIE-DODDRIDGE-MINGO-LOGAN-BOONE-CLAY-BRAXTON-GILMER-
LEWIS-HARRISON-TAYLOR-MCDOWELL-WYOMING-RALEIGH-FAYETTE-NICHOLAS-
WEBSTER-UPSHUR-BARBOUR-POCAHONTAS-RANDOLPH-
1106 AM EDT TUE MAY 13 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST
KENTUCKY...SOUTHEAST OHIO...SOUTHWEST VIRGINIA AND MUCH OF WEST
VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THERE IS A POSSIBILITY OF HIGH WATER ON STREAMS...CREEKS...AND
RIVERS THURSDAY NIGHT INTO FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

KYZ101-102-OHZ066-067-075-083>087-141515-
GREENUP-CARTER-PERRY-MORGAN-ATHENS-JACKSON OH-VINTON-MEIGS-GALLIA-
LAWRENCE OH-
1106 AM EDT TUE MAY 13 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST KENTUCKY AND
SOUTHEAST OHIO.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS PORTIONS OF
THE OHIO VALLEY ON WEDNESDAY.

THERE IS A POSSIBILITY OF HIGH WATER ON STREAMS...CREEKS...AND
RIVERS THURSDAY NIGHT INTO FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

In the hours before

Special weather statement, May 13, 5:29 PM EDT, 4 hours 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
529 PM EDT TUE MAY 13 2014

WVZ015-018-025>030-034>039-132330-
BOONE WV-BRAXTON WV-CALHOUN WV-CLAY WV-FAYETTE WV-GILMER WV-
KANAWHA WV-LEWIS WV-LOGAN WV-NICHOLAS WV-RALEIGH WV-UPSHUR WV-
WEBSTER WV-WYOMING WV-
529 PM EDT TUE MAY 13 2014

...SPECIAL WEATHER STATEMENT FOR SOUTHWESTERN UPSHUR...WEBSTER...
EASTERN WYOMING...EASTERN BOONE...BRAXTON...SOUTHEASTERN CALHOUN...
CLAY...FAYETTE...SOUTHEASTERN GILMER...SOUTHEASTERN KANAWHA...
LEWIS...EXTREME EASTERN LOGAN...NICHOLAS AND RALEIGH COUNTIES UNTIL
730 PM EDT...

AT 521 PM EDT...SCATTERED STRONG THUNDERSTORMS WITH VERY HEAVY RAIN
WERE LOCATED OVER THE WEST VIRGINIA MOUNTAINS FROM RANDOLPH COUNTY
SOUTHWARD TO WYOMING COUNTY...MOVING NORTHWEST AT AROUND 12 MPH.
THESE STORMS WILL CONTINUE NORTHWESTWARD OFF THE MOUNTAINS AND INTO
THE LOWLAND COUNTIES EAST OF THE I79 CORRIDOR THROUGH 730 PM.
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE ELEVATED LEVELS ON
SMALL CREEKS AND STREAMS...AND PONDING OF WATER ON COUNTRY ROADS AND
FARMLAND ALONG THE BANKS OF CREEKS AND STREAMS.

THESE WILL IMPACT THE FOLLOWING INTERSTATES...I-64 NEAR BECKLEY
BETWEEN MILE MARKERS 120 AND 132...I-79 BETWEEN MILE MARKERS 37 AND
95...THE WEST VIRGINIA TURNPIKE BETWEEN MILE MARKERS 33 AND 86.

YOU MAY REPORT SIGNIFICANT WEATHER BY POSTING YOUR REPORT TO THE
CHARLESTON WEST VIRGINIA NATIONAL WEATHER SERVICE FACEBOOK PAGE...OR
BY USING THE TWITTER HASHTAG...NWSRLX.

LAT...LON 3748 8150 3778 8174 3809 8165 3853 8121
      3858 8112 3862 8108 3864 8110 3917 8058
      3917 8057 3851 8019 3825 8045 3808 8070
      3809 8088 3807 8081 3804 8082 3799 8077
      3793 8079 3745 8138 3745 8143

05
Special weather statement, May 13, 7:14 PM EDT, 2 hours 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
714 PM EDT TUE MAY 13 2014

OHZ087-WVZ005>008-013>020-024>031-034-140045-
BOONE WV-BRAXTON WV-CABELL WV-CALHOUN WV-CLAY WV-DODDRIDGE WV-
GILMER WV-HARRISON WV-JACKSON WV-KANAWHA WV-LAWRENCE OH-LEWIS WV-
LINCOLN WV-LOGAN WV-MASON WV-MINGO WV-PUTNAM WV-RITCHIE WV-ROANE WV-
WAYNE WV-WIRT WV-WYOMING WV-
714 PM EDT TUE MAY 13 2014

...SPECIAL WEATHER STATEMENT FOR SOUTHEASTERN LAWRENCE COUNTY IN
SOUTHEAST OHIO...AND SOUTHEASTERN RITCHIE...ROANE...WAYNE...WESTERN
WYOMING...SOUTHERN WIRT...BOONE...NORTHWESTERN BRAXTON...CABELL...
CALHOUN...NORTHWESTERN CLAY...SOUTHERN DODDRIDGE...GILMER...SOUTHERN
HARRISON...SOUTHERN JACKSON...KANAWHA...NORTHERN LEWIS...LINCOLN...
LOGAN...SOUTHERN MASON...MINGO AND PUTNAM COUNTIES IN WEST VIRGINIA
UNTIL 845 PM EDT...

AT 708 PM EDT...STRONG THUNDERSTORMS WITH VERY HEAVY RAINFALL WERE
LOCATED FROM THE SOUTHERN COAL FIELDS OF WEST VIRGINIA EXTENDING
NORTHEASTWARD ALONG THE WESTERN SLOPES OF THE WEST VIRGINIA
MOUNTAINS...MOVING NORTH AT 20 MPH. EXCESSIVE RUNOFF FROM HEAVY
RAINFALL WILL CAUSE ELEVATED LEVELS ON SMALL CREEKS AND
STREAMS...AND PONDING OF WATER ON COUNTRY ROADS AND FARMLAND ALONG
THE BANKS OF CREEKS AND STREAMS.

WIND GUSTS TO 40 MPH AND PEA-SIZED HAIL ARE ALSO POSSIBLE WITH A FEW
OF THESE STORMS THESE STORMS.

THIS THUNDERSTORM WILL BE NEAR MAN...BRUNO...MALLORY...AND SARAH ANN
AROUND 715 PM...AMHERSTDALE...LOGAN...WEST LOGAN...AND MOUNT GAY
AROUND 730 PM...SHARPLES AND BLAIR AROUND 745 PM.

THIS WILL IMPACT THE FOLLOWING INTERSTATES...I-64 BETWEEN MILE
MARKERS 4 AND 57 IN WEST VIRGINIA...I-77 BETWEEN MILE MARKERS 96 AND
135 IN WEST VIRGINIA...I-79 BETWEEN MILE MARKERS 1 AND 116...THE WEST
VIRGINIA TURNPIKE BETWEEN MILE MARKERS 83 AND 95.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

YOU MAY REPORT SIGNIFICANT WEATHER BY POSTING YOUR REPORT TO THE
CHARLESTON WEST VIRGINIA NATIONAL WEATHER SERVICE FACEBOOK PAGE...OR
BY USING THE TWITTER HASHTAG...NWSRLX.

LAT...LON 3748 8145 3747 8150 3770 8231 3778 8234
      3781 8241 3788 8243 3793 8250 3798 8246
      3800 8252 3804 8254 3842 8253 3929 8057
      3923 8018 3818 8148 3789 8160 3746 8139
      3746 8143

05
Local storm report, May 13, 8:38 PM EDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
838 PM EDT TUE MAY 13 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0835 PM     FLASH FLOOD      5 SE FAYETTEVILLE       38.00N  81.04W
05/13/2014                   FAYETTE            WV   911 CALL CENTER

            HIGHWATER OVER ROADS AND FILLING YARDS... ENCROACHING
            ON STRUCTURES

&&

EVENT NUMBER RLX1400917

JM
Special weather statement, May 13, 9:10 PM EDT, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
910 PM EDT TUE MAY 13 2014

OHZ085-WVZ007>010-013>019-140300-
CALHOUN WV-JACKSON WV-KANAWHA WV-LINCOLN WV-MASON WV-MEIGS OH-
PLEASANTS WV-PUTNAM WV-RITCHIE WV-ROANE WV-WIRT WV-WOOD WV-
910 PM EDT TUE MAY 13 2014

...SPECIAL WEATHER STATEMENT FOR SOUTHEASTERN MEIGS COUNTY IN
SOUTHEAST OHIO...AND WESTERN RITCHIE...ROANE...WOOD...WIRT...
NORTHWESTERN CALHOUN...JACKSON...KANAWHA...NORTHEASTERN LINCOLN...
EASTERN MASON...PLEASANTS AND PUTNAM COUNTIES IN WEST VIRGINIA UNTIL
1100 PM EDT...

AT 906 PM EDT...THUNDERSTORMS WITH VERY HEAVY RAINFALL AND INTENSE
LIGHTNING WERE LOCATED OVER LINCOLN...BOONE AND SOUTHERN KANAWHA
COUNTIES...MOVING NORTH AT 30 TO 35 MPH. THESE WILL CONTINUE NORTH
INTO NORTHWESTERN WEST VIRGINIA THROUGH 11 PM. EXCESSIVE RUNOFF
FROM HEAVY RAINFALL WILL CAUSE ELEVATED LEVELS ON SMALL CREEKS AND
STREAMS...AND PONDING OF WATER ON COUNTRY ROADS AND FARMLAND ALONG
THE BANKS OF CREEKS AND STREAMS.

WIND GUSTS TO 40 MPH AND PEA-SIZED HAIL ARE POSSIBLE WITH THESE
THUNDERSTORMS.

THESE THUNDERSTORMS WILL BE NEAR CROSS LANES...CHARLESTON...POCA...AND
BANCROFT AROUND 915 PM...SISSONVILLE...ELKVIEW...PINCH...AND BUFFALO
AROUND 930 PM...LIBERTY AND GRIMMS LANDING AROUND 945 PM.

THIS WILL IMPACT THE FOLLOWING INTERSTATES...I-64 BETWEEN MILE
MARKERS 34 AND 57 IN WEST VIRGINIA...I-77 BETWEEN MILE MARKERS 96 AND
184 IN WEST VIRGINIA...I-79 BETWEEN MILE MARKERS 1 AND 28...THE WEST
VIRGINIA TURNPIKE BETWEEN MILE MARKERS 86 AND 95.

YOU MAY REPORT SIGNIFICANT WEATHER BY POSTING YOUR REPORT TO THE
CHARLESTON WEST VIRGINIA NATIONAL WEATHER SERVICE FACEBOOK PAGE...OR
BY USING THE TWITTER HASHTAG...NWSRLX.

LAT...LON 3936 8140 3934 8139 3935 8121 3900 8114
      3851 8122 3847 8128 3836 8125 3822 8127
      3821 8129 3820 8166 3821 8164 3823 8170
      3820 8175 3823 8178 3820 8181 3820 8200
      3878 8204 3937 8149

05
Local storm report, May 13, 9:23 PM EDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
923 PM EDT TUE MAY 13 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0921 PM     TSTM WND GST     CROSS LANES             38.43N  81.79W
05/13/2014  E60 MPH          KANAWHA            WV   NWS EMPLOYEE

            4INCH DIAMETER BRANCHES BROKEN

&&

EVENT NUMBER RLX1400918

JM
Local storm report, May 13, 9:29 PM EDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
929 PM EDT TUE MAY 13 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0928 PM     HAIL             8 NE CHARLESTON         38.43N  81.53W
05/13/2014  E1.00 INCH       KANAWHA            WV   ASOS

            PUBLIC CALLED IN REPORT OF QUARTER SIZE HAIL 5MI NE OF
            AIRPORT.

&&

EVENT NUMBER RLX1400919

JM

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 13, 9:10 PM EDTSpecial Weather StatementRLXJackson, Kanawha, Mason, Putnam, Roane, Wirt and 1 more110 min
May 13, 9:16 PM EDTSevere Thunderstorm WarningRLXKanawha, Putnam29 min
May 13, 9:58 PM EDTSevere Thunderstorm WarningRLXCalhoun, Jackson, Roane, Wirt47 min
May 13, 10:36 PM EDTSpecial Weather StatementRLXPleasants, Ritchie, Tyler39 min
May 13, 11:31 PM EDTSpecial Weather StatementRLXDoddridge, Harrison, Lewis, Taylor, Tyler104 min
May 14, 9:28 AM EDTSpecial Weather StatementRLXPutnam62 min
May 14, 11:33 AM EDTSpecial Weather StatementRLXBarbour57 min
May 14, 12:00 PM EDTFlash Flood WarningRLXBarbour, Randolph3 hr
May 14, 12:46 PM EDTSpecial Weather StatementRLXPocahontas, Randolph59 min
May 14, 1:29 PM EDTFlash Flood WarningRLXPocahontas3 hr
May 14, 1:38 PM EDTSpecial Weather StatementRLXTaylor, Upshur67 min
May 14, 2:17 PM EDTFlood WatchRLXBarbour, Boone, Braxton, Cabell, Calhoun, Clay and 22 more20 hr
May 14, 5:49 PM EDTSevere Thunderstorm WarningRLXDoddridge, Gilmer, Harrison, Ritchie, Tyler56 min
May 14, 6:26 PM EDTSevere Thunderstorm WarningRLXDoddridge, Ritchie, Tyler64 min
May 14, 6:36 PM EDTSevere Thunderstorm WarningRLXDoddridge, Harrison39 min

Nearby

Severe Thunderstorm Warnings in West Virginia, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.